News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Irritable Bowel Syndrome?


 SadEmptyWoman1986 - Mon Aug 06, 2007 7:19 pm

Hello, I am a 21 year old female. I have constant pain in my lower abdomen and stomach area, I am constipated and have loose stool at times, the pain in my stomach is so severe that I can't do anything but sleep. My doctor believes that this is Irritable Bowl Syndrome. I have not been given any useful information as to how to control or help this. I was told there is no 'cure', but I was never told how I can help this become less uncomfortable and less painful. Is there anyway to help this? Thankyou
 Debbie Miller, RN - Tue Aug 07, 2007 9:12 am

User avatar Your ID gives additional information about you and I suspect you are very frustrated in your life. It may be helpful for you to know that up to 20% of the population suffer from the disorder called irritable bowel syndrome (IBS) - more women than men - so research is ongoing.

You would probably benefit from a complete evaluation with a gastroenterologist. You could also consider some psychotherapy to help you cope with chronic illness like this.

There are effective treatments in some cases but only a doctor can evaluate if you are a candidate for pharmacological help. Other measures can include antispasmodic medications, fiber and laxatives, antidepressants, muscle relaxants, and alternative treatments such as relaxation exercises, accupuncture, massage therapy, stress management, and dietary modifications.

Whole grain breads and cereals, fruits, and vegetables are good sources of fiber. High-fiber diets keep the colon mildly distended, which may help prevent spasms. If additional fiber seems to make you bloated, this is usually a temporary side effect and within about a week your body will adapt to it and benefit from it.

You must also be sure you are getting plenty of water! Avoid carbonation and gum chewing. Eat small, frequent meals instead of large ones.

Good luck with this and if you are not yet seeing a therapist I would recommend doing that. You may have other coexisting problems and counseling can help you sort it all out.

Let us know what you find out and how we can support you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here